Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 311, NWS Springfield, MO

October 5, 2001Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 5, 2001, 1:02 AM CDT for Newton County, Missouri. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 5, 2001, 1:02 AM CDT (06:02 UTC)
Expired
Oct 5, 2001, 2:00 AM CDT
In force
58 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Newton County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WUUS53 KSGF 050603
SVRSGF
MOC145-050700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 AM CDT FRI OCT 5 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN MISSOURI

* UNTIL 200 AM CDT

* AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR NEOSHO...MOVING EAST AT 35 MPH. THIS
  SEVERE THUNDERSTORM WILL LIKELY PRODUCE DAMAGING WINDS IN EXCESS OF
  60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   DIAMOND BY 110 AM CDT.
   GRANBY BY 115 AM CDT.
   FAIRVIEW BY 135 AM CDT.

THE TOWNS OF STARK CITY AND NEWTONIA ARE ALSO IN THE PATH OF THIS
STORM.

LAT...LON 3704 9461 3678 9461 3676 9408 3702 9408
$$
BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:45 PM CDT, 10 hours 17 minutes earlier.

Area forecast discussion, Oct 4, 2:45 PM CDT, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT THU OCT 4 2001

THE MILD AUTUMN WEATHER WILL COME TO AN END THE NEXT 24 HOURS.

SURFACE ANALYSIS SHOWS A NEARLY STATIONARY FRONT FROM CENTRAL
MISSOURI INTO SOUTH CENTRAL KANSAS.  TEMPERATURES HAD CLIMBED INTO
THE LOWER 80S ACROSS THE OZARKS AHEAD OF THE FRONT.  AIRMASS WAS
DESTABILIZING WITH CAPES APPROACHING 1500 J/KG ALONG AN AXIS FROM
ROLLA TO JOPLIN.  WATER VAPOR IMAGERY SHOWS A SHORTWAVE DROPPING
INTO THE NORTHERN ROCKIES AROUND A DEVELOPING LONGWAVE TROUGH.

MODELS IN GOOD AGREEMENT DEPICTING A DEEPENING UPPER TROUGH INTO THE
CENTRAL U.S. THE NEXT 24 HOURS AND ASSOCIATED FRONTAL PLACEMENT.
WILL GENERALLY FOLLOW THE ETA.

FOR TONIGHT...EXPECT CONVECTION TO FIRE NEAR THE FRONT THIS EVENING
AS MODERATE INSTABILITY INTERACTS WITH INCREASING UPPER FORCING IN
ENTRANCE REGION OF THE SAGGING POLAR JET. THREAT OF ISOLATED SEVERE
STORMS WILL BE NORTH OF I-44.  AREAL COVERAGE OF SHOWERS AND STORMS
WILL INCREASE ALONG AND BEHIND THE FRONT AS LOW LEVEL FLOW OF WARM
MOIST AIR INCREASES IN ADVANCE OF APPROACHING SHORTWAVE.  LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE ACROSS CENTRAL MISSOURI AND
SOUTHEAST KANSAS BUT DRY ANTECEDENT CONDITIONS SHOULD PRECLUDE A
SIGNIFICANT FLOOD THREAT. THE FRONT WILL MAKE IT INTO THE LAKE
OZARKS REGION DURING THE EARLY MORNING HOURS AND THE I-44 CORRIDOR
TOWARD DAYBREAK.  SIGNIFICANT DESPARITY BETWEEN MODEL SURFACE
TEMPERATURES BUT WILL GO WITH THE MILDER FWC GUIDANCE.

ON FRIDAY...RAIN AND EMBEDDED THUNDER WILL WORK SLOWLY ACROSS THE
AREA AS THE FRONT SAGS INTO THE WEST PLAINS VICINITY BY MIDDAY.
TEMPERATURES MAY RECOVER A BIT IN EXTREME SOUTH CENTRAL MISSOURI BUT
REMAIN NEAR STEADY IN THE 50S ELSEWHERE.  WILL COMPROMISE BETWEEN
THE WARMER FWC AND COLDER MAV GUIDANCE TEMPERATURES.

THE CLOUD AND PRECIPITATION SHIELD SHOULD ACCELERATE EASTWARD BY
LATE IN THE DAY AS THE SHORTWAVE SWINGS AROUND THE TROUGH.  CLEAR
SKIES...DEWPOINTS FALLING INTO THE LOWER 30S...AND DIMINISHING WINDS
COULD SUPPORT AREAS OF FROST SATURDAY MORNING...ESPECIALLY IN THE
VALLEYS.  THIS HAS BEEN HIGHLIGHTED IN THE HWO AND WILL BE INCLUDED
IN THE ZONES.

IN THE EXTENDED...UPPER PATTERN WILL REMAIN PROGRESSIVE INTO NEXT
WEEK.  WARM AIR ADVECTION WILL SET UP AHEAD OF THE NEXT TROUGH LATE
SUNDAY AND MONDAY BRINGING INCREASING CLOUDS AND A CHANCE OF
SHOWERS.  A PACIFIC FRONT WILL PUSH THROUGH THE AREA TUESDAY
MAINTAINING THE CHANCE OF RAIN.  MIDDLE OF NEXT WEEK APPEARS TO BE
DRY AS PATTERN FLATTENS.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY...
FCSTID = 11
SGF   56  58  35  61 /  70  80  10  10
JLN   55  57  36  64 /  70  80  10  10
UNO   59  64  37  62 /  30  80  30  10
VIH   52  53  33  59 /  80  80  20  10

.SGF...
MO...NONE.
KS...NONE.

FOSTER

In the hours before

Special weather statement, Oct 4, 10:47 PM CDT, 2 hours 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-088-089-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1047 PM CDT THU OCT 4 2001

SEVERE THUNDERSTORM WATCH NUMBER 760 WILL BE ALLOWED TO EXPIRE AT 11
PM. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH
INCLUDE...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...HICKORY...
JASPER...LACLEDE...MARIES...MILLER...MORGAN...PHELPS...POLK...
PULASKI...ST. CLAIR AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA. HOWEVER...A BAND OF STRONG THUNDERSTORMS WITH HEAVY
RAIN...FREQUENT LIGHTNING...AND WIND GUSTS TO AROUND 40 MPH WILL
CONTINUE IN COUNTIES ALONG AND NORTH OF INTERSTATE 44 THROUGH 1 AM.

DSA

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.